Texas, 2009

Tornado and Hail in Texas, March 27, 2009

March 27, 2009 · NWS HGX · 35 events in 6 counties and zones

Scattered thunderstorms developed ahead of an approaching dry line and cold front ushered into the area by a strong upper level low pressure system moving across the Texas/Oklahoma border. Thunderstorms first developed during the mid-morning hours near Austin and spread eastward into Burleson and Brazos counties by 11 AM.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$201,000
Crop damage
None recorded
Events
35

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Scattered thunderstorms developed ahead of an approaching dry line and cold front ushered into the area by a strong upper level low pressure system moving across the Texas/Oklahoma border. Thunderstorms first developed during the mid-morning hours near Austin and spread eastward into Burleson and Brazos counties by 11 AM. Additional activity later in the day began with a cell forming near Brenham that became severe and prompted several severe thunderstorm and tornado warnings as it moved east across portions of Grimes, Montgomery, and Liberty counties. Additional thunderstorm development to the south of this storm produced numerous reports of hail up to the size of baseballs in Harris County, including reports at both Bush Intercontinental and William P. Hobby airports. The event ended as the thunderstorms moved out of the Houston/Galveston County Warning Area by 7 PM.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Mar 27, 8:59 AM CST, 2 hours 1 minute earlier.

Area forecast discussion, Mar 27, 8:59 AM CST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
959 AM CDT FRI MAR 27 2009

.UPDATE...
SHOWERS BEGINNING TO DEVELOP TO OUR WEST THIS MORNING ALONG AND
EAST OF INTERSTATE 35. HAVE BUMPED UP POPS A BIT OUT WEST TO
ACCOUNT FOR THIS ACTIVITY AND LOWERED AFTERNOON HIGH TEMPS
SLIGHTLY IN OUR NORTHWESTERN COUNTIES.

12Z NAM BRINGING THE DRYLINE ACROSS OUR AREA SLOWER THAN
PREVIOUSLY ADVERTISED WHICH WOULD ALLOW ADDITIONAL TIME FOR
CONVECTIVE DEVELOPMENT ACROSS THE AREA. HAVE KEPT POPS GOING A BIT
LONGER THIS EVENING IN OUR EASTERN COUNTIES TO ACCOUNT FOR THIS. 38

&&

.PREV DISCUSSION... /ISSUED 414 AM CDT FRI MAR 27 2009/

DISCUSSION...
WIDESPREAD LOW STRATUS & FOG ACROSS THE REGION SHOULD PERSIST INTO
THE MID-LATE MORNING HOURS TODAY. SE TX SHOULD START OUT WITH A
PRETTY STOUT CAP TODAY. HOWEVER...WITH THE APPROACH OF THE UPPER
LEVEL TROF ALONG WITH SFC HEATING IT SHOULD EVENTUALLY ERODE.
DRYLINE WILL BE MOVING INTO THE AREA THIS AFTN QUICKLY FOLLOWED BY
A COLD FRONT DURING THE LATE AFTN & EVNG HOURS. AVAILABLE MOISTURE WILL
START OUT PALTRY (PWS<1) THANKS TO THE MESO HIGH THAT DEVELOPED
IN THE WAKE OF YDAYS STORMS. HOWEVER...GOES SOUNDER IMAGES SHOW A
TONGUE OF 1+ PWS STARTING TO MOVE TOWARD THE AREA FROM THE
VALLEY - MUCH LIKE WHAT THE 0Z GFS IS DEPICTING. SCT SHRA/TSTMS
WILL LIKELY BEGIN DEVELOPING BY EARLY AFTN ALONG THE DRYLINE BUT
THE MILLION DOLLAR QUESTION IS WHEN/WHERE SINCE ITLL HIGHLY
DEPEND ON THE CAPPING SITUATION AS WELL AS AVAILABLE MOISTURE.
MODEL CONSENSUS GENERALLY SHOWING INITIATION OCCURRING SOMEWHERE
IN THE CLL VICINITY THEN FILLING IN SEWD AS IT MOVES ALONG/EAST OF
I-45. THINK SPCS DAY 1 GRAPHIC AND REASONING IS SOUND AND WILL
GENERALLY FOLLOW ITS DIRECTION BY MENTIONING THE POTENTIAL FOR
ISOLATED SVR EAST OF A BRENHAM TO FREEPORT LINE. APPEARS BEST
SHOT WILL BE ACROSS OUR NE ZONES...BUT THEN AGAIN THERE ARE MANY
WHAT-IFS.

FRONT WILL USHER IN MUCH COLDER WX TONIGHT ALONG WITH BREEZY
CONDITIONS. NEXT SHIFT WILL LIKELY NEED TO ISSUE A WIND ADVSY FOR
AT LEAST THE COASTAL COUNTIES TONIGHT. TRENDED WEEKEND TEMPS
CLOSER TO THE COLDER RAW NAM12 DATA.

ONSHORE FLOW RESUMES SUN. NEXT FRONT IS SCHEDULED FOR MON NIGHT
(ECMWF) OR TUE (GFS). BOTH MODELS ARE DEPICTING MORE PACIFIC
MOISTURE AND UPPER IMPULSES AHEAD OF THIS FRONT THAN EARLIER RUNS
AND GFS IS NOW MORE BULLISH ON POPS. LEFT THE 20% THATS CURRENTLY
IN THE FCST FOR NOW BUT THESE MAY NEED TO EVENTUALLY BE BUMPED UP.
WEAK RETURN FLOW SETS UP WED AHEAD OF ANOTHER FRONT THURSDAY.  47

MARINE...
LOWER WINDS EXPECTED TODAY IN THE WAKE OF THE STORMS...BUT THE LONG
FETCH SHOULD HELP TO KEEP SEAS SLIGHTLY ELEVATED. HAVE OPTED FOR AN
SCEC FOR THE OFFSHORE WATERS THROUGH THIS AFTN INSTEAD OF AN SCA...
BASED ON CURRENT TRENDS. HOWEVER SCAS ARE LIKELY AREAWIDE TONIGHT/
MOST OF SAT IN THE WAKE OF THE FRONT. BUILDING HIGH PRESSURE DURING
THE LATTER PART OF SAT TO HELP LOWER WINDS/SEAS FOR THE REST OF THE
WEEKEND...WITH LIGHT ONSHORE WINDS RETURNING LATE SUN. FOR THE LONG
RANGE FCST...MODELS REMAIN CONSISTENTLY INCONSISTENT WITH REGARD TO
POSSIBLE FROPAS. ATTM NOT GOING TO MAKE A LOT OF CHANGES TO WHAT WE
ALREADY HAVE IN THE GRIDS FOR THIS TIMEFRAME...BUT WILL GO WITH THE
ECMWF FOR BALANCE OF THE FCST PERIOD. 41

AVIATION...
UPCOMING TAF PACKAGE PROMISES TO BE A TRICKY ONE WITH THE CONTINUED
DEVELOPMENT OF LOW CLOUDS/FOG THIS MORNING. WE SHOULD SEE THIS MESS
MIX OUT BY MID MORNING GIVEN THE MODERATE WINDS JUST ABOVE THE SFC/
LACK OF HIGH CLOUDS. STILL SOME QUESTIONS REGARDING THE POSSIBILITY
OF ADDITIONAL PCPN DEVELOPMENT LATE THIS AFTN/EARLY EVENING AS THIS
NEXT COLD FRONT MOVES THROUGH THE CWA. ATTM WILL LIKELY OPT TO KEEP
WITH THE CURRENT TRENDS OF JUST CB AND VCTS FOR THIS TIMEFRAME.
VFR (BUT STRONGISH WINDS) EXPECTED IN THE WAKE OF THE FRONT FOR TO-
MORROW NIGHT. 41

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      79  38  62  34  70 /  50  20   0   0   0
HOUSTON (IAH)              78  42  61  40  69 /  50  30   0   0   0
GALVESTON (GLS)            78  49  62  47  68 /  30  30   0   0   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION UNTIL 11 AM CDT THIS MORNING
     FOR THE FOLLOWING ZONES: WATERS FROM FREEPORT TO THE
     MATAGORDA SHIP CHANNEL 20 NM TO 60 NM...WATERS FROM HIGH
     ISLAND TO FREEPORT 20 TO 60 NM.

&&

DISCUSSION...38
Hazardous weather outlook, Mar 27, 3:33 AM CST, 7 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
433 AM CDT FRI MAR 27 2009

GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-281200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
433 AM CDT FRI MAR 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

...SLIGHT CHANCE OF SEVERE STORMS THIS AFTERNOON...

.DAY ONE...TODAY AND TONIGHT

A STRONG UPPER LEVEL TROUGH WILL MOVE ACROSS THE SOUTHERN PLAINS
TODAY AND TONIGHT AND WILL DRAG A DRYLINE AND COLD FRONT INTO THE
REGION THIS AFTERNOON AND EVENING. THESE FEATURES WILL TRIGGER
SHOWER AND THUNDERSTORM DEVELOPMENT ACROSS PORTIONS OF THE AREA
THIS AFTERNOON. ISOLATED SEVERE STORMS WILL BE POSSIBLE EAST OF A
BRENHAM TO FREEPORT LINE THIS AFTERNOON.

BREEZY CONDITIONS ARE EXPECTED IN THE WAKE OF THE FRONT THIS
EVENING AND TONIGHT. A WIND ADVISORY MAY BE REQUIRED FOR THE
COASTAL COUNTIES. A SMALL CRAFT ADVISORY WILL BE ISSUED FOR THE
COASTAL WATERS WHERE GUSTS TO GALE FORCE ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON.

The radar

The Ft Hood radar (KGRK), 88 km away, was scanning. The volume nearest the first event began at 16:58 UTC.

Open the radar archive at this moment

Event by event

32 hail, 1 funnel cloud, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, Burleson

When
March 27, 11:00 AM CST
Where
Burleson County, 3.96 mi NE of Lyons
Measured
0.88 in hail
Reported by
Public
Coordinates
30.426, -96.531

Nickel-sized hail was reported along FM 60.

Funnel Cloud, Burleson

When
March 27, 11:17 AM CST
Where
Burleson County, 0.69 mi N of Snook
Reported by
Public
Coordinates
30.490, -96.470

A funnel cloud was reported in Snook.

Hail, Madison

When
March 27, 12:43 PM CST
Where
Madison County, 3.08 mi NE of Madisonville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
30.980, -95.841

Nickel-sized hail was reported on FM 1428.

Hail, Grimes

When
March 27, 2:11 PM CST
Where
Grimes County, 2.08 mi NW of White Hall
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
30.325, -95.990

Nickel-sized hail was reported at Camp Allen on FM 362.

Hail, Montgomery

When
March 27, 2:17 PM CST
Where
Montgomery County, 0.94 mi SSE of Mostyn
Measured
1 in hail
Property damage
$1,000
Reported by
Public
Coordinates
30.209, -95.771

Quarter-sized hail was reported just west of Magnolia.

Hail, Montgomery

When
March 27, 2:35 PM CST
Where
Montgomery County, 1.05 mi W of Granger
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
30.327, -95.497

Penny-sized hail was reported near the intersection of Loop 336 and State Highway 105.

Hail, Montgomery

When
March 27, 2:38 PM CST
Where
Montgomery County, 1.79 mi W of Willis
Measured
1 in hail
Property damage
$1,000
Reported by
Public
Coordinates
30.420, -95.510

Quarter-sized hail was reported along FM 1097.

Hail, Montgomery

When
March 27, 2:39 PM CST
Where
Montgomery County, 0.91 mi NW of Lake Conroe Dam
Measured
0.88 in hail
Reported by
Public
Coordinates
30.360, -95.560

Nickel-sized hail was observed at the Lake Conroe Dam.

Hail, Montgomery

When
March 27, 3:06 PM CST
Where
Montgomery County, 0.65 mi SW of Conroe
Measured
1.75 in hail
Property damage
$20,000
Reported by
Amateur Radio
Coordinates
30.312, -95.456

Golf ball-sized hail was reported in Conroe. There were numerous reports of damaged vehicles.

Hail, Montgomery

When
March 27, 3:07 PM CST
Where
Montgomery County, 1.41 mi SE of Beach
Measured
1 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
30.308, -95.401

Quarter-sized hail was observed at the intersection of South Loop 336 and FM 3083.

Hail, Montgomery

When
March 27, 3:15 PM CST
Where
Montgomery County, 4.38 mi NNW of Tamina
Measured
1 in hail
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
30.237, -95.462

Quarter-sized hail was observed near the intersection of Interstate 45 and FM 1488.

Hail, Montgomery

When
March 27, 3:15 PM CST
Where
Montgomery County, 0.81 mi WNW of Cut and Shoot
Measured
1.75 in hail
Property damage
$15,000
Reported by
Public
Coordinates
30.334, -95.363

Golf ball-sized hail and vehicle damage was reported in Cut and Shoot.

Hail, Montgomery

When
March 27, 3:21 PM CST
Where
Montgomery County, 0.89 mi W of Fostoria
Measured
2.75 in hail
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
30.320, -95.185

Baseball-sized hail was reported along State Highway 105.

Hail, Liberty

When
March 27, 3:30 PM CST
Where
Liberty County, 2.85 mi W of Excelsior
Measured
2 in hail
Property damage
$18,000
Reported by
Amateur Radio
Coordinates
30.322, -95.168

Hen egg-sized hail was reported at the intersection of State Highway 105 and Fostoria Road.

Tornado, Liberty

When
March 27, 3:32 PM CST to 3:33 PM CST
Where
Liberty County, 0.99 mi SE of Cleveland
Rating
EF0
Path length
0.1 mi
Path width
15 yd
Property damage
$35,000
Reported by
NWS Storm Survey
Coordinates
30.342, -95.086

There was a brief tornado in Cleveland in which witnesses observed a funnel cloud with swirling dust and debris at the surface. A loosely-attached roof was lifted from a business and carried 50 yards into a hospital parking lot. The windows of another business were blown out.

Hail, Liberty

When
March 27, 3:35 PM CST
Where
Liberty County, 0.82 mi ESE of Cleveland
Measured
1 in hail
Property damage
$1,000
Reported by
Public
Coordinates
30.346, -95.087

Quarter-size hail was reported within the town of Cleveland.

Hail, Liberty

When
March 27, 3:40 PM CST
Where
Liberty County, 1.38 mi ESE of Cleveland
Measured
1.75 in hail
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
30.340, -95.080

There were numerous reports of golf ball-sized hail.

Hail, Harris

When
March 27, 3:41 PM CST
Where
Harris County, 1.27 mi NNW of Jetero
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
29.945, -95.412

Penny-sized hail was reported at the intersection of Interstate 45 and Beltway 8 near Greenspoint Mall.

Thunderstorm Wind, Liberty

When
March 27, 3:41 PM CST
Where
Liberty County, 0.86 mi SE of Cleveland
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
30.343, -95.088

Thunderstorm winds downed a power pole onto the roof of a convenience store near the intersection of State Highway 105 and Travis Street.

Hail, Harris

When
March 27, 3:54 PM CST
Where
Harris County, 0.69 mi N of (Iah)houston Intl Ar
Measured
1.75 in hail
Property damage
$7,000
Reported by
NWS Employee
Coordinates
29.990, -95.350

Golf ball-sized hail was reported at Bush Intercontinental Airport.

Hail, Harris

When
March 27, 4:00 PM CST
Where
Harris County, 2.49 mi ESE of Humble
Measured
1 in hail
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
29.990, -95.210

Quarter-sized hail was reported at the intersection of Will Clayton Parkway and Atascocita Road.

Hail, Harris

When
March 27, 4:00 PM CST
Where
Harris County, 1.37 mi WNW of Humble
Measured
1 in hail
Property damage
$5,000
Reported by
Public
Coordinates
30.010, -95.270

Quarter-sized hail was reported at the intersection of State Highway 59 and FM 1960 near Deerbrook Mall.

Hail, Harris

When
March 27, 4:01 PM CST
Where
Harris County, 1.05 mi ENE of (Hou)hobby Arpt
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
29.656, -95.264

Penny-sized hail was reported at the intersection of Monroe and Airport Road.

Hail, Harris

When
March 27, 4:04 PM CST
Where
Harris County, 1.21 mi S of Moonshine Hill
Measured
1.75 in hail
Property damage
$8,000
Reported by
Amateur Radio
Coordinates
29.962, -95.248

Golf ball-sized hail was reported at the intersection of Atascocita and Wilson Road.

Hail, Harris

When
March 27, 4:04 PM CST
Where
Harris County, 5.48 mi NE of Humble
Measured
1 in hail
Property damage
$3,000
Reported by
Public
Coordinates
30.060, -95.190

Quarter-sized hail was reported along State Highway 59.

Hail, Montgomery

When
March 27, 4:04 PM CST
Where
Montgomery County, Porter
Measured
1 in hail
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
30.100, -95.230

Quarter-sized hail was reported in Porter.

Hail, Harris

When
March 27, 4:05 PM CST
Where
Harris County, 0.91 mi SW of Humble
Measured
2 in hail
Property damage
$21,000
Reported by
Public
Coordinates
29.990, -95.260

Hen egg-sized hail was reported in Humble.

Hail, Harris

When
March 27, 4:05 PM CST
Where
Harris County, 3.46 mi N of Humble
Measured
1.75 in hail
Property damage
$2,000
Reported by
Public
Coordinates
30.050, -95.246

Golf ball-sized hail was reported at the intersection of Loop 494 and Kingwood Drive.

Hail, Harris

When
March 27, 4:07 PM CST
Where
Harris County, 0.21 mi N of Humble
Measured
1 in hail
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
30.003, -95.250

Quarter-sized hail was reported at the intersection of Wilson Road and the FM 1960 Bypass.

Hail, Harris

When
March 27, 4:25 PM CST
Where
Harris County, 2.4 mi E of Victor
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
29.920, -95.180

Penny-sized hail was reported in the Summerwood subdivision on the southwest side of Lake Houston.

Hail, Liberty

When
March 27, 4:30 PM CST
Where
Liberty County, 2.16 mi NNW of Dayton Seaberg Arpt
Measured
1.75 in hail
Property damage
$3,000
Reported by
Public
Coordinates
30.050, -94.930

Golf ball-sized hail was reported on FM 1960.

Hail, Harris

When
March 27, 4:34 PM CST
Where
Harris County, 1.32 mi SSW of Alta Vista
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
29.652, -95.207

Penny-sized hail was reported at the intersection of the Fairmont Parkway and Shaver Street.

Hail, Harris

When
March 27, 4:37 PM CST
Where
Harris County, 1.39 mi ESE of Golden Acres
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
29.660, -95.150

Nickel-sized hail was reported at the intersection of Spencer Highway and Beltway 8.

Hail, Harris

When
March 27, 4:38 PM CST
Where
Harris County, 2.04 mi S of Deer Park
Measured
1 in hail
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
29.671, -95.123

Quarter-sized hail was reported on Center Street.

Hail, Liberty

When
March 27, 4:40 PM CST
Where
Liberty County, 1.38 mi S of Liberty
Measured
1.75 in hail
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
30.050, -94.800

Golf ball-sized hail was reported in Liberty.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyThe tornado archive for Texas, 2009Warnings in Texas, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 152134, 152133, 152135, 152136, 152294, 153416, 153417, 153418, 153420, 153426, 153427, 153566, 153567, 153568, 153590, 153569, 153570, 153571, 153706, 153572, 153573, 153574, 153575, 153576, 153577, 153578, 153579, 153580, 153581, 153582, 153583, 153585, 153587, 153588, 153589.